North Dakota, 2007

Flash Flooding and Hail in North Dakota, August 3, 2007

August 3, 2007 · NWS BIS · 4 events in 2 counties and zones

In the early afternoon of Friday August 3rd, isolated severe thunderstorms developed across parts of north central and east central North Dakota. They produced large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of Friday August 3rd, isolated severe thunderstorms developed across parts of north central and east central North Dakota. They produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 2:15 AM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 2:15 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT FRI AUG 3 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
ACTIVE/DIFFICULT WEATHER PATTERN THROUGH THE SHORT TERM. DIFFICULT
IN TERMS OF WHERE THE BEST QPF WILL FALL...BEGINNING WITH
TODAY/TONIGHTS MCS EVENT. BELIEVE PREVIOUS SHIFTS IDEA OF A MODEL
BLEND BETWEEN THE NAM/GFS IS STILL THE WAY TO GO. THE LATEST MODELS
STILL DEVELOP AN MCS PRECIP EVENT LATER THIS AFTERNOON INTO TONIGHT
BUT OFFER NO REAL CONSENSUS AS TO WHERE THE HEAVIEST QPF WILL FALL.
THE NAM IS STILL ADVERTISING A MORE NORTHWARD PUSH OF PRECIP WHICH
EXTENDS INTO BISMARCK...WITH A BULLS EYE QPF OF BETWEEN 2 AND 4
INCHES OF RAIN NEAR/ALONG THE ND/SD BORDER. THE GFS APPEARS TO
EITHER DEVELOP TWO SEPARATE MCS EVENTS OR ONE MCS SPLITTING INTO TWO
ENTITIES OVER SOUTH DAKOTA. THE GFS HAS THE QPF MAXES REMAINING IN
SOUTH DAKOTA WITH OUR SOUTHERN COUNTIES BARELY ON THE EDGE OF A
TENTH OF AN INCH OF RAIN THIS EVENING INTO TONIGHT. GUT FEELING IS
THE BEST QPF WILL FALL SOMEWHERE IN BETWEEN THE GFS/NAMS LOCATION
WITH THE NAM OVER FORECASTING THE AMOUNT. THUS THE REASON FOR THE
BLEND AT THIS TIME. WILL MENTION HEAVY RAIN ALONG OUR SOUTHERN
COUNTIES BORDERING SOUTH DAKOTA BASED UPON PROJECTED PATH OF BEST
QPF. THIS WILL HAVE TO BE MONITORED FOR ANY CHANGES IN FUTURE
FORECASTS. MODELS DO AGREE ON AN OVERALL ZONAL PATTERN WITH SEVERAL
SHORTWAVES AND SURFACE FEATURES MOVING THROUGH THE NORTHERN PLAINS
THROUGH SUNDAY NIGHT. APPEARS ON SATURDAY WE WILL BE IN BETWEEN THE
EXITING MCS TO OUR EAST...AND AN APPROACHING COLD FRONT TO OUR WEST.
THUS THIS PUTS OUR CWA IN SOME DRY TIME DURING THE DAYLIGHT HOURS.
THE FRONT WILL ADVANCE THROUGH OUR WESTERN CWA SATURDAY NIGHT...THEN
ACROSS THE REST OF THE STATE ON SUNDAY...BEFORE STALLING JUST TO THE
SOUTH OF BISMARCK SUNDAY NIGHT/MONDAY. THIS WILL BRING ISOLATED
SHWRS/TSTMS TO THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.
ADDITIONAL UPPER AIR DISTURBANCES WILL MOVE ACROSS THE FRONT
OFFERING RENEWED CHANCES OF SHWRS/TSTMS SUNDAY THROUGH SUNDAY NIGHT.
HIGH TEMPERATURES WILL GENERALLY REMAIN IN THE MID/UPPER
80S...EXCEPT LOWER 90S BEING MET WHERE WE SEE ADDITIONAL CLOUD
BREAKS IN BETWEEN PRECIP EVENTS.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
FEW CHANGES MADE IN THE LONG TERM PERIOD AGAIN TODAY. MODELS ARE
STILL ADVERTISING A POSITIVE TILTED TROUGH OVER THE WESTERN U.S.
WITH A GOOD FETCH OF UPPER LEVEL FLOW FROM CENTRAL CALIFORNIA INTO
THE NORTHERN PLAINS IN THE DAY 4-5 TIME FRAME. THERE ARE SOME
DIFFERENCES IN THE GFS FROM ITS RUN YESTERDAY. MAINLY THE INFLUENCE
OF THE NORTHERN STREAM JET WHICH IS FARTHER SOUTH TODAY AND BRINGS A
SHORTWAVE ACROSS THE CWA MONDAY NIGHT. OVERALL THOUGH...DONT THINK
THIS WILL CHANGE THE FORECAST MUCH. WILL STILL SEE A CHANCE OF
PRECIP MONDAY AND MONDAY NIGHT...BUT NOW IT APPEARS THE UPPER
FORCING WILL COME MORE FROM A NORTHERN STREAM SHORTWAVE INSTEAD OF
FROM AN IMPULSE MOVING THROUGH THE SOUTHWEST UPPER FLOW. IT APPEARS
THAT TUESDAY AND TUESDAY NIGHT MAY BE A LITTLE DRIER WITH SURFACE
AND UPPER LEVEL RIDGING MOVING ACROSS THE CWA. WE ARE CARRYING ONLY
MINIMAL POPS AT THIS TIME AND NOT CONFIDENT ENOUGH TO REMOVE THEM
ENTIRELY SO NO CHANGES TO POPS ON DAY 5. TEMPERATURES STILL LOOK
REASONABLE. ONLY CHANGE WAS TO RAISE MAX TEMPERATURES A BIT ON
TUESDAY WITH 85H THERMAL RIDGE BUILDING THERE.

&&

.AVIATION...
A SHORTWAVE WILL MOVE ACROSS WYOMING TODAY AND INTO THE NORTHERN
PLAINS. THIS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THE
AFTERNOON OVER WESTERN FORECAST ROUTES...MOVING EAST ACROSS THE
SOUTHERN CWA TONIGHT. UNTIL THIS TIME EXPECT VFR CONDITIONS WITH MID
LEVEL CLOUDINESS AND PERHAPS A SHOWER OR TWO IN WARM ADVECTION AHEAD
OF MAIN SYSTEM.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME WITH A HIGH INFLUX OF
DEW POINTS/MOISTURE OVER OUR SOUTHERN FIRE WEATHER ZONES WHERE OUR
PERCENT GREENS ARE THE LOWEST. DESPITE AN INCREASE IN THE WINDS TODAY
IN THIS AREA...RELATIVE HUMIDITIES WILL NOT BECOME CRITICAL AS AN
INCREASE IN MOISTURE MOVES UP FROM THE SOUTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/TWH
Hazardous weather outlook, Aug 3, 3:35 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT FRI AUG 3 2007

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-040945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
435 AM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND MOVE INTO SOUTHEAST NORTH DAKOTA
TONIGHT. THERE IS A POSSIBILITY FOR HEAVY RAIN OVER SOUTHEAST NORTH
DAKOTA TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
NORTH CENTRAL NORTH DAKOTA LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001>003-009>011-017>021-031>034-040>045-040945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
435 AM CDT FRI AUG 3 2007 /335 AM MDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
NORTH DAKOTA TODAY WITH THE POSSIBILITY OF HEAVY RAIN. ISOLATED
THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL AND NORTHWEST NORTH
DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Wells

When
August 3, 12:20 PM CST to 12:30 PM CST
Where
Wells County, 4.68 mi ESE of Fessenden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.624, -99.527

Hail, Pierce

When
August 3, 12:39 PM CST to 12:46 PM CST
Where
Pierce County, 10 mi SSE of Rugby
Measured
0.88 in hail
Reported by
Public
Coordinates
48.236, -99.897

Flash Flood, Wells

When
August 3, 5:11 PM CST to 10:10 PM CST
Where
Wells County, 5 mi N of Sykeston to 5 mi S of Sykeston
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
47.542, -99.380

There was standing water around all of the farm buildings.

Flash Flood, Wells

When
August 3, 5:45 PM CST to 10:10 PM CST
Where
Wells County, 4 mi NE of Fessenden to 2 mi SW of Fessenden
Cause
Heavy Rain
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
47.691, -99.559

Rainfall of 6.5 inches in a 2 1/2 hour period caused flooding with water rushing over roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52400, 52401, 52399, 52402.